Trial pause no cause for dismay
Experts say the pause of the AstraZeneca drug trial may just be a sign that the trial system works.
Drug-maker AstraZeneca has paused its Phase 3 Covid-19 vaccine trials due to a suspected adverse reaction.
Reports say a patient in the trials experienced neurological symptoms consistent with a rare but serious spinal inflammatory disorder called transverse myelitis, however the company has suggested there is no final diagnosis yet.
With millions waiting on the outcome of the trial, the news that it has been paused has created much dismay. However, Australian experts say this sort of thing is a normal and necessary part of the process.
Associate Professor Paul Griffin from the University of Queensland says it is “a good example of the robust safety precautions in clinical trials such as this”.
“Most clinical trials include stopping/pausing or halting rules so that as a result of a significant medical event, the trial is halted automatically until the nature of the event, its relatedness to the vaccine being given in the clinical trial, and the implications for the safety of the other volunteers in the trial, can be fully understood.
“It is also not uncommon in large later phase trials to see significant medical events simply based on the incidence of these events in the population and the large numbers of volunteers included in the study.”
Associate Professor Hassan Vally, an expert in epidemiology at La Trobe University, says “it is important not to overreact”.
“Firstly, the recording of an adverse reaction does not necessarily mean that this was caused by the coronavirus vaccine being tested,” he said.
“One possibility is that the person who had the reaction may not have even received the vaccine and could have been in the placebo arm of the trial. In this trial those not receiving the coronavirus vaccine being tested were injected with a different vaccine as a control.
“As this is a double blind trial, where both the investigators and the participants are blinded to what they are administering/receiving, it will not be immediately obvious what the person who reacted adversely had received.
Secondly, he says the presence of an adverse reaction does not necessarily mean it was caused by the vaccine.
“This is a classic problem in these types of trials where one has to try work out whether a one-off adverse reaction is likely to have caused this response. This is not always easy.”
Finally, Dr Vally says that the halting of the trial should be reassurance that the proper processes and safety precautions are being followed.
“The investigators need to go through the process of trying to work out what may have happened in this situation before progressing with this trial,” he said.
“Adverse reactions in these sorts of trials do occur and this does not necessarily mean that there is a major problem with the vaccine. The world will no doubt be watching this very closely over the coming days and weeks.”